Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 65, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 30, 2011, 10:50 PM CDT for Cass County, Crow Wing County, Itasca County, Minnesota. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2011, 10:50 PM CDT (03:50 UTC)
- Expired
- May 30, 2011, 11:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cass County, MN, Crow Wing County, MN, Itasca County, MN
The radar
The Duluth radar (KDLH), 177 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 11:30 PM CDT | TSTM WND DMG | Pillager, MN | POWER LINES DOWNED IN PILLAGER AREA |
| May 30, 11:32 PM CDT | TSTM WND DMG | Pequot Lakes, MN | TREES BLOWN DOWN. |
| May 30, 11:37 PM CDT | TSTM WND DMG | Nisswa, MN | TREES AND POWER LINES DOWN IN THE NISSWA AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 8:43 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 443 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 657 m²/s²
- 0-3 km storm-relative helicity
- 727 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
896
WUUS53 KDLH 310350
SVRDLH
MNC021-035-061-310445-
/O.NEW.KDLH.SV.W.0065.110531T0350Z-110531T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1050 PM CDT MON MAY 30 2011
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CASS COUNTY IN NORTH CENTRAL MINNESOTA...
WESTERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
WEST CENTRAL ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
* UNTIL 1145 PM CDT
* AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BEMIDJI TO MELROSE...AND MOVING NORTHEAST AT 40 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
ESTERDY...POPLAR...LEADER...OSHAWA...WILKINSON...TOWN OF CASS
LAKE...WALKER...CASINO...HACKENSACK...BACKUS...PILLAGER...SYLVAN...
SCHLEY...PINE RIVER...CHICKAMAW BEACH...FORT RIPLEY...LAKE SHORE...
EAST GULL LAKE...WHIPHOLT AND LENNOX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHEASTERN MINNESOTA.
LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
4742 9443 4778 9442 4784 9430 4615 9423
4615 9437 4623 9440 4629 9436 4632 9443
4629 9454 4640 9480
TIME...MOT...LOC 0350Z 233DEG 37KT 4752 9490 4572 9484
WIND...HAIL 60MPH 0.75IN
$$
CANNON2 follow-up statements
562
WWUS53 KDLH 310400
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1100 PM CDT MON MAY 30 2011
MNC021-035-061-310445-
/O.CON.KDLH.SV.W.0065.000000T0000Z-110531T0445Z/
CROW WING MN-CASS MN-ITASCA MN-
1100 PM CDT MON MAY 30 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
ITASCA...WESTERN CASS AND WESTERN CROW WING COUNTIES UNTIL 1145 PM
CDT...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM TURTLE RIVER TO ST. ROSA...MOVING NORTHEAST AT 45 MPH. PENNY
SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
ESTERDY...POPLAR...LEADER...OSHAWA...WILKINSON...TOWN OF CASS
LAKE...WALKER...CASINO...HACKENSACK...BACKUS...PILLAGER...SCHLEY...
SYLVAN...PINE RIVER...CHICKAMAW BEACH...WHIPHOLT...FORT RIPLEY...
LAKE SHORE...EAST GULL LAKE AND LENNOX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TORRENTIAL RAINFALL IS POSSIBLE WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
4742 9443 4778 9442 4784 9430 4615 9423
4615 9437 4623 9440 4629 9436 4632 9443
4629 9454 4640 9480
TIME...MOT...LOC 0359Z 233DEG 37KT 4756 9475 4576 9474
WIND...HAIL 60MPH 0.75IN
$$304
WWUS53 KDLH 310437
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1137 PM CDT MON MAY 30 2011
MNC021-035-061-310447-
/O.EXP.KDLH.SV.W.0065.000000T0000Z-110531T0445Z/
CROW WING MN-CASS MN-ITASCA MN-
1137 PM CDT MON MAY 30 2011
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ITASCA...WESTERN
CASS AND WESTERN CROW WING COUNTIES WILL EXPIRE AT 1145 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER HEAVY RAIN AND GUSTY WINDS WILL CONTINUE WITH
THESE THUNDERSTORMS.
LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
4742 9443 4778 9442 4784 9430 4615 9423
4615 9437 4623 9440 4629 9436 4632 9443
4629 9454 4640 9480
TIME...MOT...LOC 0437Z 233DEG 37KT 4778 9426 4598 9429
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 8:22 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 30, 8:22 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 822 PM CDT MON MAY 30 2011 .MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL IN THE BRAINERD LAKES REGION THRU 1 AM... SEVERE THUNDERSTORM THREAT WILL INCREASE SIGNFICANTLY AFTER 9 PM ACROSS CASS AND CROW WING COUNTIES. THE PRIMARY THREAT WILL BE DESTRUCTIVE THUNDERSTORM WIND GUSTS IN EXCESS OF 75 MPH. HAIL UP TO PING PONG BALL SIZE WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. INTENSE SQUALL LINE HAS DEVELOPED ALONG THE I-29 CORRIDOR IN THE EASTERN DAKOTAS DURING THE PAST 2 HOURS.. WITH RADAR SIGNATURES SUGGESTIVE OF EXTREME NON-TORNADIC WIND DAMAGE POTENTIAL /PER LARGE AREAL COVERAGE OF 80+ KNOT OUTBOUND VELOCITIES ON KABR RADAR WITH STORM MOVING INTO SW NORTH DAKOTA/. LARGE SCALE LIFT CONTINUES TO INCREASE ACROSS CENTRAL AND WESTERN MINNESOTA AT MID EVENING..AS EVIDENCED BY MID LEVEL ECHO DEVELOPMENT FROM BEMIDJI ALL THE WAY SOUTHWARD INTO IOWA. SQUALL LINE IN THE EASTERN DAKOTAS IS EXPECTED TO ACCELERATE NORTHEASTWARD AFTER 9 PM..AND WHILE BOUNDARY LAYER WILL STABILIZE SOMEWHAT ACROSS THE BRAINERD/WALKER LAKES REGION..THE SQUALL LINE WILL BE IN AN ENVIRONMENT CHARACTERIZED BY INTENSE NEAR-SURFACE SHEAR AND 2000+ J/KG OF MUCAPE. SUCH AN ENVIRONMENT WILL BE VERY FAVORABLE FOR THE DEVELOPMENT/PERSISTENCE OF INTENSE BOW ECHOES AND EMBEDDED LINE VORTICES WHICH MAY HAVE THE POTENTIAL TO PRODUCE NARROW CORRIDORS OF NON-TORNADIC WINDS IN EXCESS OF 75 MPH. EXTRAPOLATION OF CURRENT DATA AND LATEST HI-RES MODEL GUIDANCE SUGGEST THAT SEVERE T-STORM AND HIGH END WIND THREAT WILL DEVELOP OVER SOUTHERN CASS/CROW WING COUNTIES BETWEEN 10-11 PM..WITH STORMS PROGRESSING NORTHEASTWARD /ALTHOUGH SLOWLY WEAKENING WITH TIME/ THEREAFTER. MILLER && .POINT TEMPS/POPS... DLH 48 69 46 64 / 70 40 20 10 INL 51 68 43 63 / 70 50 40 10 BRD 64 66 45 71 / 70 20 10 0 HYR 67 76 50 70 / 50 40 10 10 ASX 49 74 47 66 / 50 50 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ140>147. &&
Hazardous weather outlook, May 30, 3:11 PM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 311 PM CDT MON MAY 30 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311100- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 311 PM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS EVENING AND TONIGHT SEVERE THUNDERSTORM WILL DEVELOP BETWEEN 4 AND 7 PM THIS EVENING ACROSS WESTERN MINNESOTA AND THE EASTERN DAKOTAS. THESE STORMS WILL THEN MOVE EAST LATER THIS EVENING AND OVERNIGHT... AFFECTING MUCH OF THE NORTHLAND. THE GREATEST THREAT OF SEVERE WEATHER WILL BE WEST OF A LINE ROUGHLY FROM CRANE LAKE TO GRAND RAPIDS... TO LAKE MILLE LACS... PARTICULARLY IN THE BRAINERD LAKES REGION NORTHWARD TO WALKER AND LAKE WINNIBIGOSHISH BETWEEN 9 PM AND 2 AM. STORMS WILL THEN CONTINUE TO MOVE EAST OVERNIGHT... REACHING THE MINNESOTA ARROWHEAD... THE TWIN PORTS... NORTHWEST WISCONSIN AND THE INTERSTATE 35 CORRIDOR AFTER MIDNIGHT. THE GREATEST RISK OF DAMAGING THUNDERSTORM WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF PING PONG BALLS WILL BE ALONG AND WEST OF HIGHWAY 169 THROUGH AROUND 2 AM. THE THREAT OF TORNADOES IS EXPECTED TO BE DIMINISHING BY THIS TIME... BUT A TORNADO CANNOT BE ENTIRELY RULED OUT. THE THREAT FOR DAMAGING WINDS GREATER THAN 60 MPH AND HAIL UP TO QUARTER SIZE WILL PERSIST WELL INTO THE NIGHT IN AREAS ALONG THE INTERSTATE 35 AND HIGHWAY 53 CORRIDORS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY ACROSS PARTS OF NORTHWEST WISCONSIN... AND ALSO ACROSS NORTHERN MINNESOTA WHERE VERY COLD TEMPERATURES ALOFT MAY RESULT IN SOME SMALL HAIL TUESDAY AFTERNOON AND EVENING WITH THE STRONGEST THUNDERSTORMS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND OVERNIGHT TONIGHT. LSZ121-140>148-311000- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 456 AM CDT MON MAY 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS EVENING AND TONIGHT GUSTY NORTHEAST WINDS WILL GENERATE BUILDING WAVES TODAY. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING. PLEASE REFER TO THE LATEST MARINE WEATHER MESSAGE FOR DETAILS. PERIODIC BOUTS OF THUNDERSTORMS WILL ALSO CONTINUE TONIGHT AND TUESDAY... ALONG WITH DENSE MARINE FOG ESPECIALLY THIS EVENING THOUGHT TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TUESDAY... AND ANOTHER CHANCE FOR THUNDERSTORMS FRIDAY INTO SATURDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, May 30, 10:20 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1020 PM CDT MON MAY 30 2011
MNZ018-025-033-034-310400-
CROW WING-NORTH CASS-NORTH ITASCA-SOUTH CASS-
1020 PM CDT MON MAY 30 2011
...LINE OF STRONG TO SEVERE STORMS APPROACHING CASS COUNTY...
AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 39 MILES WEST OF
TOWN OF CASS LAKE TO 34 MILES SOUTHWEST OF ESTERDY...MOVING EAST
NORTHEAST AT 50 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING SOME WIND GUSTS OF 40 TO 50
MPH AND SOME HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND
TORRENTIAL RAIN.
EMBEDDED WITHIN THIS LINE...THERE MAY BE A FEW STORMS CAPABLE OF
PRODUCING STRONGER WIND GUSTS AND SOME LARGE HAIL.
LOCATIONS IMPACTED INCLUDE...
ESTERDY... POPLAR... LEADER...
OSHAWA... PHEASANT LAKE... GULL LAKE...
TOWN OF CASS LAKE... WALKER... SYLVAN...
PINE RIVER... PILLAGER... LENNOX...
LAKE SHORE... HACKENSACK... FORT RIPLEY...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
LAT...LON 4680 9481 4681 9468 4684 9467 4741 9468
4742 9443 4779 9443 4785 9421 4615 9410
4615 9437 4623 9440 4629 9436 4632 9443
4629 9454 4640 9480
LAMERSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:20 PM CDT | Special Weather Statement | DLH | Cass | 40 min |
| May 30, 11:26 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 49 min |
| May 30, 11:52 PM CDT | Special Weather Statement | DLH | Aitkin, Cass, Crow Wing, Itasca, Koochiching | 113 min |
| May 30, 11:55 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Pine and 1 more | 65 min |
| May 31, 12:47 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Itasca, Pine, Saint Louis | 28 min |
| May 31, 12:55 AM CDT | Areal Flood Advisory | DLH | Aitkin, Crow Wing | 4 hr |
| May 31, 1:25 AM CDT | Special Weather Statement | DLH | Pine | 20 min |
| May 31, 3:42 AM CDT | Small Craft Advisory | DLH | 39 hr | |
| May 31, 4:00 AM CDT | Wind Advisory | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Lake and 2 more | 18 hr |
| May 31, 12:10 PM CDT | Special Weather Statement | DLH | Cook | 20 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.